(AP)—A fifth person has died in a growing outbreak of a rare form of meningitis that has sickened more than two dozen people in five U.S. states.
Dr. Robert Latham, chief of medicine at Saint Thomas Hospital in Nashville, Tennessee, said Thursday a patient died there late Wednesday or early Thursday.
Tennessee has had three deaths. Deaths have also been reported in Virginia and Maryland.
People in all the cases received steroid injections used mostly for back pain that have been traced back to a specialty pharmacy in Massachusetts. The pharmacy issued a recall last week and has shut down operations.
Health officials believe that more new cases are almost certain to appear in the coming days.
The type of meningitis involved is not contagious like the more common forms. This type is caused by a fungus often found in leaf mold and which health officials suspect may have been in the steroid.
Investigators said they are still trying to confirm the source of the infection.
Federal health officials weren't clear about whether new infections were occurring. They were looking for—and increasingly finding—illnesses that occurred in the past two or three months.
Meningitis is an inflammation of the lining of the brain and spinal cord. Symptoms include severe and worsening headache, nausea, dizziness and fever. Some patients also experienced slurred speech, and difficulty walking and urinating, said health officials in Tennesse, which has seen most of the cases.
"Some are doing well and improving. Some are very ill—very, very seriously ill and may die," Tennessee health official Dr. David Reagan said.
The incubation period is estimated at anywhere from two to 28 days, so some people may not have fallen ill yet, Tennessee health officials said. At three clinics in Tennessee, officials were contacting the more than 900 people who received the steroid in the past three months.
The Food and Drug Administration identified the maker of the steroid as New England Compounding Center. Last week, the company issued a recall of three lots of the steroid—methylprednisolone acetate. In a statement, the company said it had voluntarily suspended operations and was working with regulators to identify the source of the infection.
Federal officials did not release condition reports or details on all the patients in the five states.
Explore further: CDC links eye infections to troubled Fla. pharmacy